Tennessee, 2003

Damaging Wind in Tennessee, August 7, 2003

August 7, 2003 · NWS MRX · 1 event in 1 county or zone

Numerous trees reported down by 911 dispatch across northeast portions of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees reported down by 911 dispatch across northeast portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 7, 7:45 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 7, 7:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM EDT THU AUG 7 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
845 PM EDT THU AUG 7 2003

CURRENT RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
AREA...BUT COVERAGE HAS DIMINISHED A BIT. WILL ISSUE UPDATE TO
REMOVE EARLY WORDING. WILL ALSO TWEAK POPS DOWN A BIT AND MAKE SOME
WORDING ADJUSTMENTS. UPDATE OUT SOON.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT THU AUG 7 2003

A STAGNANT WEATHER PATTERN WILL CONTINUE ACROSS THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...AS A MOIST AND
UNSTABLE AIRMASS REMAINS IN PLACE WITH A PERSISTENT LONG WAVE UPPER
TROUGH. THIS UPPER TROUGH SHOULD CONTINUE TO KEEP THE LOCAL AIRMASS
MODERATELY UNSTABLE THROUGH THE MIDDLE OF NEXT WEEK...WITH LOCALLY
HEAVY RAINFALL POSSIBLE EACH DAY WITH A FEW ISOLATED STORMS. SEVERAL
WEAK AREAS OF VORTICITY WILL SLOWLY ROTATE THROUGH THIS TROUGH OVER
THE NEXT SEVERAL DAYS...TRIGGERING SCATTERED CONVECTION EACH DAY
(ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS). THE LACK OF A
WELL-DEFINED SURFACE BOUNDARY DURING THIS FORECAST PERIOD WILL MAKE
DETERMINING THE EXACT LOCATION OF CONVECTION DIFFICULT...BUT WILL GO
WITH SLIGHTLY HIGHER POPS ACROSS NORTHEAST TN AND SOUTHWEST VA CLOSER
TO THE VORTICITY CENTERS.

AS FOR TEMPS...NO SIGNIFICANT CHANGE IN THE LOCAL AIRMASS IS EXPECTED
THROUGH NEXT WEEK...SO PERSISTENCE LOOKS TO BE THE RULE FOR AWHILE.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   68  86  68  86 /  40  40  40  30
TYS   66  83  66  83 /  50  50  50  40
TRI   64  80  64  80 /  60  60  60  40
OQT   66  83  66  83 /  50  50  50  40

DMG

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1045 AM EDT WED AUG 6 2003

CURRENT SURFACE ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE ACROSS
THE SOUTHERN APPALACHIANS...WITH AREA SOUNDINGS CONTINUING TO REVEAL
A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. UPPER TROUGH REMAINS
ACROSS THE FORECAST AREA WITH AN AREA OF VORTICITY EXPECTED TO LINGER
AS WELL. THIS AREA OF VORTICITY SHOULD HELP TO TRIGGER ADDITIONAL
SCATTERED SHOWERS AND TSTORMS ACROSS THE AREA THIS AFTERNOON...WITH
LOCALLY HEAVY RAINFALL POSSIBLE IN SOME AREAS. WILL PLAN TO UPDATE
THE FORECAST THIS MORNING...TO REMOVE THE MENTION OF MORNING FOG AND
TO ADD A MENTION OF RAIN POSSIBLY HEAVY AT TIMES EVERYWHERE. TEMPS
SEEM TO BE ON TRACK AND WILL NOT PLAN TO CHANGE.

DMG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
318 AM EDT THU AUG 7 2003

TODAY AND TONIGHT...LITTLE CHANGE IN THE OFFING AS OPERATIONAL
MODELS AND SHORT RANGE ENSEMBLES CONTINUE TO DEPICT HIGHLY AMPLIFIED
TROUGH WITH ITS UNSEASONABLY LOW HEIGHTS OVER THE OHIO AND TENNESSEE
VALLEYS. WITH THE TROUGH AXIS PARKED OVER OUR AREA...CONTINUED
UNSETTLED WEATHER CAN BE ANTICIPATED. APPEARS THAT GREATEST THREAT
FOR PRECIP WILL BE OVER THE NORTHEASTERN SECTION WHERE BEST MOISTURE
REGIME AND DYNAMICS EXIST. TWEAKED TEMPS TO REFLECT EXPECTED BEST
PRECIP AND CLOUD COVERAGE.

LATER PERIODS...MODELS CONTINUE TO ADVERTISE UPPER TROUGH JUST ABOUT
PARKED ACROSS THE EASTERN STATES BEYOND THE WEEKEND.  ALTHOUGH THERE
IS EXCELLENT AGREEMENT ON THIS LARGE SCALE FEATURE...THERE CONTINUES
TO BE SIGNIFICANT DIFFERENCES WITH TIMING/STRENGTH OF ANY ASSOCIATED
SHORTWAVE ENERGY AND UPPER LEVEL SUPPORT.  00Z GFS WOULD SUPPORT
RAISING POPS FOR FRIDAY...AS IT SUGGESTS A SHORTWAVE WOULD BE
CLEARING AFFECTING OUR REGION INTO FRIDAY EVENING.  DONT REALLY SEE
THIS FROM THE NGM/ETA SOLUTIONS...MAINLY JUST THE TROUGH/SHEAR AXIS
NEARBY WITH BETTER POSITIVE OMEGA FIELDS TO OUR EAST...AND STILL NO
SURFACE BOUNDARY EITHER.

THUS...DECIDED TO KEEP OUR WELL BLENDED POP/WX GRIDS FOR FRIDAY THRU
SATURDAY INTACT WITH MAINLY LOW CHANCE POPS.  TRIMMED BACK HIGH
TEMPS FOR FRI AND SAT...IN LINE WITH WED MAX TEMPS BASED ON FAIRLY
HIGH MEAN RH AND SCATTERED CONVECTION EACH DAY.  THESE LOWER VALUES
ARE ALSO MUCH CLOSER TO LATEST MOS BLEND.  OUR PRELIMINARY TEMPS/POPS
FOLLOW BELOW FOR COORDINATION:

CHA   84  67  86  68 /  40  40  30  30
TYS   82  65  83  67 /  50  50  30  30
TRI   79  64  80  63 /  60  60  30  30
OQT   80  65  82  66 /  50  50  30  30

LCM/TG
Hazardous weather outlook, Aug 7, 4:00 AM EST, 15 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-082>087-099>102-VAZ001-002-005-
006-008-072100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE SOUTHERN
APPALACHIAN REGION...WITH AN UPPER LEVEL DISTURBANCE EXPECTED TO
HELP TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...LOCALLY
HEAVY RAINFALL IS POSSIBLE WHICH MAY CAUSE FLOODING OF LOW LYING AND
FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

LCM

The radar

The Knoxville radar (KMRX), 88 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
August 7, 7:45 PM EST
Where
Roane County, 8 mi S of Oliver Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -84.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378297.